What is the APGAR score?
The APGAR score is a quick, standard description of a newborn baby’s condition straight after birth. Virginia Apgar, an American anaesthetist, proposed it in 1953 so that every baby would be assessed the same way. Midwives, neonatal and paediatric nurses, obstetricians and paediatricians use it in delivery rooms worldwide.
Five signs each score 0, 1 or 2, for a total from 0 to 10. You take it at 1 minute and 5 minutes of life, and repeat it every 5 minutes if the baby is not doing well. Gestational age changes how you read the score; the pregnancy due date calculator works it out from the last period.
APGAR criteria and points
| Sign | 0 points | 1 point | 2 points |
|---|---|---|---|
| Appearance (colour) | Blue or pale all over | Blue hands and feet | Pink all over |
| Pulse (heart rate) | Absent | Below 100/min | 100/min or more |
| Grimace (reflex irritability) | No response | Grimace | Cries, sneezes, coughs |
| Activity (muscle tone) | Limp | Some flexion | Active movement |
| Respiration | Absent | Weak or irregular | Strong cry |
How do you calculate the APGAR score?
- It helps to note the exact time of birth, so the 1- and 5-minute checks happen on time.
- For each of the five signs, pick the option that matches what you see. All signs start at 2, so change only those below the top value.
- Read the APGAR total and the Interpretation. The working lists every sign that scored 2 or 1 and adds them up.
- Repeat for each time point. Scores from different minutes are not combined.
Interpretation
| APGAR | Interpretation shown by the calculator |
|---|---|
| 7–10 | Reassuring (7–10) |
| 4–6 | Moderately abnormal (4–6) |
| 0–3 | Low (0–3) |
These ranges follow the description used by the American Academy of Pediatrics and ACOG. A low 1-minute score that improves by 5 minutes usually reflects a good transition to life outside the womb, or a good response to help. A score that stays low at 5 minutes and beyond is linked to more problems across groups of babies. It is not a diagnosis for one baby. Assessment and resuscitation follow your unit’s neonatal life support protocol, not the score.
Worked examples
Example 1 – a vigorous baby with blue extremities. Hands and feet still blue, heart rate 140/min, cries when the soles are flicked, moving all limbs, crying loudly. 1 + 2 + 2 + 2 + 2 = APGAR 9, reassuring.
Example 2 – a baby slow to get going. Blue hands and feet, heart rate 90/min, grimaces to stimulation, some flexion of the limbs, weak irregular breaths. 1 + 1 + 1 + 1 + 1 = APGAR 5, moderately abnormal.
Example 3 – a very flat baby. Pale all over, heart rate 60/min, no response to stimulation, limp, not breathing. 0 + 1 + 0 + 0 + 0 = APGAR 1, low.
Limitations
- It does not trigger resuscitation. Help for a baby who is not breathing well starts before the 1-minute score exists.
- Scores during resuscitation mean something else. A ventilated baby breathes because of the support, not on their own. The AAP and ACOG recommend an expanded form that records the interventions next to the score.
- Preterm birth, maternal medicines (for example opioids or general anaesthesia), congenital anomalies and infection can all lower the score for reasons other than the baby’s oxygen status.
- It does not diagnose asphyxia and is not meant to be used alone to predict long-term outcome. Cord blood gases give different information: see how to read a blood gas.
- Colour is hard to judge in babies with darker skin and in poor light. The oral mucosa and pulse oximetry help.
Common mistakes
- Adding the 1- and 5-minute scores together. They are separate observations, written for example as 7 and 9.
- Scoring heart rate without counting it. A stethoscope, an ECG or an oximeter is more reliable. Feeling the cord can underestimate the rate.
- Taking blue hands and feet as a worrying sign. Acrocyanosis is normal in the first minutes and scores 1, not 0.
- Scoring from memory afterwards. It’s best to record each time point when it happens. Scores filled in later tend to drift towards the expected value.
- Mixing up 1 and 0 for breathing. Weak or irregular breathing scores 1. Only absent breathing scores 0.
Frequently asked questions
When is the APGAR score taken?
At 1 minute and at 5 minutes after birth. When the 5-minute score is below 7, it is commonly repeated every 5 minutes up to 20 minutes. Each time point is scored on its own and the scores are never added together: you write them side by side, for example 7 and 9.
What does APGAR stand for?
It is named after Virginia Apgar, the American anaesthetist who described the score in 1953. It was not an acronym at first. The letters were later matched to Appearance, Pulse, Grimace, Activity and Respiration as a memory aid, which is why it is often written in capitals.
Is a score of 10 normal at 1 minute?
It is possible but unusual. Most healthy babies still have blue hands and feet in the first minutes, a normal finding called acrocyanosis that scores 1 for colour. So a 1-minute score of 8 or 9 is very common and perfectly reassuring. It does not need any action on its own.
Is the APGAR score used to decide whether to resuscitate?
No. Resuscitation decisions rest on breathing, heart rate and tone straight after birth, well before the 1-minute score exists. Waiting for the score would delay help. The APGAR describes the baby’s condition and the response to any help given, and it is recorded alongside the resuscitation, not used to start it.
Can a low APGAR score predict brain damage or cerebral palsy?
Not on its own. The American Academy of Pediatrics and ACOG state that the score alone is not evidence of asphyxia and does not predict an individual baby’s neurological outcome. A score that stays low at 5 minutes and beyond is linked to more problems across groups of babies, not to a diagnosis in one baby.
Does the score work for premature babies?
You can record it, but it is best read with care. Preterm babies often score lower on tone, reflexes and colour simply because they are immature, not because they are unwell. So a low score does not carry the same meaning as in a term baby, and it helps to write the gestational age next to it.